Texas, 2014

Flooding and Hail in Texas, June 7 to 8, 2014

June 7 to 8, 2014 · NWS LUB · 24 events in 13 counties and zones

An outbreak of severe storms affected many locations on the Caprock late this day and through the overnight hours resulting in numerous instances of hail damage, destructive winds and flooding. Several of these storms were supercells and a few even developed organized low level rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14 million
Crop damage
$110 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An outbreak of severe storms affected many locations on the Caprock late this day and through the overnight hours resulting in numerous instances of hail damage, destructive winds and flooding. Several of these storms were supercells and a few even developed organized low level rotation. However, official NWS storm surveys did not find conclusive evidence of tornadic activity, but instead discovered several swaths of intense rear flank downdraft winds that at one point were measured as high as 96 mph. Preliminary estimates indicate that several thousand acres of newly planted cotton and grain crops throughout portions of the South Plains would require replanting following torrential rains and soil erosion. Total property and agricultural losses from this event will likely approach $250 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 7, 2:21 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 7, 2:21 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT SAT JUN 7 2014

.SHORT TERM...
STORM CHANCES...INCLUDING SEVERE WEATHER AND THE PROSPECTS FOR HEAVY
RAIN...CONTINUE TO DOMINATE THE SHORT TERM.

THE QUASI-STATIONARY BOUNDARY THAT HAS BEEN LINGERING IN THE REGION
FOR SOME TIME NOW DID RECEIVE A NICE BUMP SOUTHWARD THIS MORNING AND
EARLY AFTERNOON...AND AS OF 20Z WAS SITTING ALONG AN AMHERST TO
DICKENS LINE. HEATING HAS BEEN SOMEWHAT SUPPRESSED WITH PLENTY OF
LOW-LEVEL MOISTURE AND CLOUD COVER BLANKETING MUCH OF THE FA
TODAY...BUT THE LATEST SPC MESO-ANALYSIS NOW SHOWS MLCAPES OF
2000-3000 J/KG WITH MINIMAL INHIBITION LEFT. PLUS...WE HAVE ALREADY
SEEN A FEW SHOWERS/STORMS ATTEMPTING TO DEVELOP NORTH OF THE BOUNDARY
OFF THE CAPROCK ALREADY...AND THESE ATTEMPTS WILL CONTINUE THROUGH
LATE AFTERNOON...WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED
TO MATURE. THE STRONG INSTABILITY AND DEEP LAYER SHEAR OF 40-50+
KNOTS WILL MEAN SUPERCELL AND MULTICELL MODES WILL OCCUR...WITH VERY
LARGE HAIL AND DAMAGING DOWNBURST WIND POSSIBLE. LOW LFCS AND LCLS
WILL ALSO SUPPORT A TORNADIC THREAT...WITH THE BEST LOW-LEVEL SHEAR
NEAR AND SLIGHTLY NORTH OF THE BOUNDARY WHERE THE TORNADIC POTENTIAL
WILL BE MAXIMIZED. ADDITIONAL ACTIVITY DEVELOPING IN THE HIGHER
TERRAIN OF EASTERN NM IS EXPECTED TO ORGANIZE INTO A MCS AND PLUNGE
SOUTHEASTWARD THROUGH THE EVENING HOURS...WITH MORE OF A DAMAGING
WIND AND HEAVY RAIN THREAT. IT DOES APPEAR ROUGHLY THE NORTHEAST
HALF OF THE CWA IS FAVORED FOR THE HEAVY RAIN THREAT...THOUGH HIGH
PWATS WILL SUPPORT BRIEF TORRENTIAL RAIN WITH ANY STRONGER STORM
THAT DEVELOPS. THUS...IN ADDITION TO A INCLUDING A SEVERE WEATHER
MENTION IN THE GRIDS THROUGH TONIGHT WILL HAVE ALSO ADDED A HEAVY
RAIN MENTION.

TONIGHT/S CONVECTION WILL REINFORCE THE SFC BOUNDARY...LIKELY
PUSHING IT FURTHER SOUTHWARD FOR TOMORROW. ELEVATED ACTIVITY MAY
LINGER INTO SUNDAY MORNING AS A MODEST SOUTHERLY LLJ LIFTS OVER THE
SURFACE BOUNDARY...AND THUS WE HAVE KEPT A CHANCE OF STORMS IN THE
FORECAST. AN UPPER LEVEL DISTURBANCE WILL THEN APPROACH FROM THE
WEST BY LATER IN THE DAY...RENEWING STORM CHANCES...PARTICULARLY BY
SUNDAY NIGHT WHEN ANOTHER MCS MAY BE POSSIBLE. DEPENDING ON HOW
THINGS PLAY OUT TONIGHT AND EARLY TOMORROW...WE COULD SEE CONVECTION
DEVELOP LOCALLY SUNDAY AFTERNOON...THOUGH IF CLOUD COVER TEMPERS
HEATING/DESTABILIZATION...WE MAY HAVE TO WAIT UNTIL EVENING.
THUS...WE HAVE MAINTAINED POPS IN THE CHANCE CATEGORY THROUGH SUNDAY
AFTERNOON. SUFFICIENT DEEP LAYER SHEAR AND INSTABILITY WILL KEEP A
RISK OF SEVERE WEATHER IN THE PICTURE AGAIN TOMORROW...WITH HEAVY
RAIN ALSO POSSIBLE.

TEMPERATURES WILL BE MILD TONIGHT...THANKS IN PART TO THE RICH
MOISTURE IN PLACE...BUT THIS...ALONG WITH THE LINGERING FRONT AND
PLENTY OF CLOUD COVER WILL ALSO KEEP TEMPERATURES FROM RISING TOO
DRAMATICALLY ON SUNDAY. WE HAVE TRIMMED BACK FORECAST HIGHS A COUPLE
OF DEGREES...WITH UPPER 70S AND LOWER 80S COMMON...EXCEPT ACROSS THE
SOUTHERN ZONES WHERE MID TO UPPER 80S MAY BE POSSIBLE.

&&

.LONG TERM...
CONVECTION LIKELY ONGOING AT BEGINNING OF THE LONG TERM PERIOD
SUNDAY EVENING THEN SPREADING ACROSS MUCH IF NOT ALL OF THE FCST
AREA OVERNIGHT. LIKELY POPS CONTINUE TO BE JUSTIFIED WITH THE ONE
CAVEAT ATTM BEING SOME UNCERTAINTY ABOUT THE POSITIONING OF COLD
FRONT AND/OR OUTFLOW BOUNDARY LATE SUNDAY.

AMPLIFICATION OF AN UPPER RIDGE TO OUR WEST MONDAY AND TUESDAY
SHOULD RESULT IN FAIRLY MILD TEMPS AND ONLY REMOTE RAINFALL
POSSIBILITIES ONCE SUNDAY NIGHTS CONVECTIVE COMPLEX CLEARS THE
FCST AREA. THIS UPPER RIDGE WILL THEN BE FLATTENED BY TWO OR THREE
SHORT WAVE TROUGHS MOVING ACROSS THE NRN ROCKIES AND PLAINS. THIS
WILL RESULT IN ZONAL FLOW ACROSS THE DESERT SW WITH POTENTIAL FOR
THE DRYLINE TO SHIFT EWD INTO THE FCST AREA WITH BEST CHANCE FOR
THUNDERSTORMS LOOKING TO BE WEDNESDAY WITH POSSIBILITY OF SOME
UPPER SUPPORT FROM THE SRN END OF THE FIRST OF THE NRN PLAINS
TROUGHS. SIMILAR UPPER PATTERN TO PERSIST THROUGH THE END OF NEXT
WEEK WHICH COULD RESULT IN DAILY PRECIP CHANCES. FOR NOW WILL KEEP
MENTION OUT PAST THE SLIGHT CHANCE MENTIONED FOR WEDNESDAY UNTIL
SEE SOME BETTER MODEL CONTINUITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  79  57  78  55 /  70  40  50  20  10
TULIA         63  78  59  77  56 /  70  40  60  20  10
PLAINVIEW     64  79  61  78  57 /  70  40  60  20  10
LEVELLAND     66  84  63  81  59 /  60  40  60  20   0
LUBBOCK       66  83  63  81  59 /  70  40  60  20   0
DENVER CITY   68  86  64  82  61 /  40  30  60  20  10
BROWNFIELD    67  85  65  83  61 /  50  30  60  20  10
CHILDRESS     68  83  65  81  60 /  70  40  70  30  10
SPUR          69  83  65  83  62 /  70  40  60  30  10
ASPERMONT     71  88  66  85  62 /  70  40  70  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Jun 7, 10:36 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT SAT JUN 7 2014

TXZ021>044-081645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1136 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE ENTIRE
OUTLOOK AREA THIS AFTERNOON AND EVENING. INITIAL THUNDERSTORM ACTIVITY
IS EXPECTED TO DEVELOP ACROSS THE EXTREME SOUTHERN TEXAS
PANHANDLE...NORTHERN ROLLING PLAINS...AND NORTHERN SOUTH PLAINS BY
MID TO LATE AFTERNOON. THESE STORMS WILL LIKELY THEN SPREAD
SOUTHEASTWARD INTO THE REMAINDER OF THE SOUTH AND ROLLING PLAINS
THROUGH THE LATE AFTERNOON AND EVENING HOURS. IN
ADDITION...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF EASTERN NEW MEXICO AND MOVE INTO THE SOUTH PLAINS
DURING THE LATE EVENING HOURS. ANY STORMS THAT DEVELOP TODAY WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 75 MILES PER
HOUR...HAIL TO TWO INCHES IN DIAMETER...AND TORRENTIAL RAIN RATES.
GIVEN THE POTENTIAL FOR VERY HEAVY RAIN IN SOME OF THESE
STORMS...LOCALIZED FLOODING WILL BE POSSIBLE IN LOW LYING AND POOR
DRAINAGE AREAS.  IN ADDITION...ISOLATED TORNADOES WILL BE
POSSIBLE...PARTICULARLY DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD THUNDERSTORM ACTIVITY WILL AGAIN BE POSSIBLE SUNDAY
AFTERNOON AND EVENING THROUGHOUT MUCH OF THE AREA. MUCH LIKE
TODAY...STORMS ON SUNDAY MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL...ALONG WITH TORRENTIAL RAINS AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS AFTERNOON
AND THIS EVENING.

The radar

The Lubbock radar (KLBB), 76 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail, 2 flood. Local standard time, as filed.

Hail, Floyd

When
June 7, 4:54 PM CST to 5:40 PM CST
Where
Floyd County, 1 mi SSW of South Plains to 8.81 mi SE of South Plains
Measured
2.75 in hail
Property damage
$12,000
Reported by
Public
Coordinates
34.207, -101.327

A supercell produced a swath of golf ball to baseball size hail from near South Plains to Cedar Hill. A few storm spotters received broken windshields and dented body panels from the hail.

Hail, Motley

When
June 7, 6:30 PM CST to 7:20 PM CST
Where
Motley County, 4 mi W of Matador to Matador
Measured
1.75 in hail
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
34.020, -100.890

By early this evening, the same slow-moving supercell that produced very large hail in portions of Floyd County drifted into Motley County. Several reports were received of hail up to golf ball size from about four miles west of Matador extending into the city. Damage was mostly relegated to vehicle dents in Matador.

Hail, Yoakum

When
June 7, 7:22 PM CST to 8:00 PM CST
Where
Yoakum County, Denver City Arpt to 0.69 mi N of Plains
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.970, -102.830

Trained spotters and the public reported quarter to hen egg size hail as a supercell thunderstorm tracked from Denver City to Plains. Damage was unknown.

Hail, Hockley

When
June 7, 8:19 PM CST to 8:45 PM CST
Where
Hockley County, 0.9 mi NE of Sundown to 0.58 mi E of Levelland
Measured
2.5 in hail
Property damage
$10 million
Reported by
Trained Spotter
Coordinates
33.460, -102.490

A left-moving supercell produced a swath of large hail generally from near Sundown northeast to Levelland. Trained spotters estimated the hail ranged in size from ping pong balls to as large as tennis balls. The worst hail damage was noted in Levelland where many vehicles suffered cracked or shattered windows, particularly at the Covenant hospital. Several homes in Levelland also sustained varying degrees of roof damage including some broken windows.

Thunderstorm Wind, Bailey

When
June 7, 8:46 PM CST to 9:10 PM CST
Where
Bailey County, 0.87 mi ENE of Muleshoe Warren Arpt to 6.11 mi ENE of Fairview
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.235, -102.686

A strong low-level mesocyclone accompanied by destructive rear flank downdraft (RFD) winds tracked southeastward from Muleshoe to about 12 miles southeast of Muleshoe. Although law enforcement reported a tornado, no definitive evidence of such could be determined from the NWS storm survey conducted in the following days. Combined with direct accounts from storm chasers, the storm survey determined that significant straight line winds were to blame for the majority of damage discovered generally north of Highway 84. Maximum sustained winds were estimated between 80 and 90 mph and created much damage to rural homes, a dairy business, farm equipment, and area power poles. The worst damage was dealt to the Track Dairy where several lightweight structures such as shade canopies were destroyed. At least eight head of cattle perished at this location from collapsing structures and another 30 to 40 were injured. This damage swath ended north of Sudan along Farm-to-Market 303 where a center pivot was overturned.

Hail, Bailey

When
June 7, 8:47 PM CST to 8:51 PM CST
Where
Bailey County, 1.38 mi S of Muleshoe to 0.69 mi N of Muleshoe
Measured
1.75 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
34.200, -102.730

Law enforcement personnel estimated hail of ping pong to golf ball size from Muleshoe to just south of the city. Strong to severe winds accompanying the hail enhanced the hail damage to roofs and sidings of homes, vehicles and windows.

Hail, Parmer

When
June 7, 8:51 PM CST to 9:15 PM CST
Where
Parmer County, Friona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.630, -102.730

A period of small hail was reported in Friona early this night. No damage was noted.

Hail, Hockley

When
June 7, 9:00 PM CST to 9:10 PM CST
Where
Hockley County, 0.9 mi NE of Sundown to 0.9 mi SE of Anton
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.460, -102.490

Following hail damage from a left-moving supercell less than one hour prior, a second left split supercell tracked from Sundown northeast to Levelland and Anton accompanied by a hail swath ranging in size from 1.25 inches in diameter to 2 inches. The extent of additional hail damage is estimated to be less than the first supercell.

Flood, Bailey

When
June 7, 9:29 PM CST to June 8, 11:00 PM CST
Where
Bailey County, 1.45 mi WNW of Muleshoe to 1.34 mi SSW of Muleshoe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.227, -102.754

Many streets in Muleshoe were reported to be covered in water.

Thunderstorm Wind, Lamb

When
June 7, 9:35 PM CST to 9:40 PM CST
Where
Lamb County, 1.15 mi E of Amherst to 4.18 mi N of Hart Camp
Measured
70 kt (81 mph) measured gust
Property damage
$26,000
Reported by
Mesonet
Coordinates
34.020, -102.400

Texas Tech University West Texas Mesonet stations measured wind gusts ranging from 58 mph south of Olton to 81 mph near Amherst. Damage was noted to about a dozen power poles and a few dilapidated outbuildings.

Thunderstorm Wind, Castro

When
June 7, 9:45 PM CST to 9:50 PM CST
Where
Castro County, 3 mi N of Hart
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

A gust to 60 mph was later followed by a gust to 66 mph. These winds were measured by a Texas Tech University West Texas Mesonet station located three miles north of Hart.

Thunderstorm Wind, Parmer

When
June 7, 9:50 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

Measured by a Texas Tech University West Texas Mesonet station.

Thunderstorm Wind, Castro

When
June 7, 10:10 PM CST to 10:15 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

A gust to 64 mph was later followed by a gust to 58 mph. These winds were measured by a Texas Tech University West Texas Mesonet station located two miles northeast of Dimmitt.

Hail, Hockley

When
June 7, 10:10 PM CST
Where
Hockley County, Levelland
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.580, -102.370

A third round of destructive hail struck Levelland this night. Golf ball size hail was reported by an amateur radio operator, although the extent of additional hail damage following the previous rounds of storms was unknown.

Thunderstorm Wind, Lubbock

When
June 7, 10:10 PM CST to 10:30 PM CST
Where
Lubbock County, 3.43 mi WNW of Wolfforth to 3.77 mi SSE of Wolfforth
Measured
65 kt (75 mph) estimated gust
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
33.520, -102.074

A downburst on the periphery of a mesocyclone produced estimated wind gusts as high as 75 mph from about three miles west of Wolfforth to four miles southeast of Wolfforth. Several power outages were noted across this swath as at least 34 power poles collapsed. Some areas remained without power for two days until utility crews could replace poles that were previously inaccessible by swollen playa lakes. Wind damage was most prevalent in a subdivision south of Wolfforth where many roofs and fences would require repair or complete replacement. Some north-facing windows were completely shattered by these high winds along with large hail reported to be as big as tennis balls. Various rural residences suffered similar damages. Many tree limbs were downed in addition to some trees being completely uprooted.

Hail, Lubbock

When
June 7, 10:10 PM CST to 10:30 PM CST
Where
Lubbock County, 3.41 mi WNW of Wolfforth to 3.77 mi SSE of Wolfforth
Measured
2.5 in hail
Reported by
Newspaper
Coordinates
33.520, -102.074

A swath of very large hail up to the size of tennis balls accompanied an intense downburst in the rear flank downdraft of a supercell. Extensive property damage and the associated monetary losses from this wind-driven hail are described in the wind event entry for this storm.

Thunderstorm Wind, Swisher

When
June 7, 10:25 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
66 kt (76 mph) measured gust
Property damage
$350,000
Crop damage
$10 million
Reported by
Mesonet
Coordinates
34.541, -101.737

A large downburst damaged several power poles across northern Swisher County and blew over a semi-trailer on Interstate 27 near Tulia. It was not known if the driver was injured or not. Also, multiple homes in and around Tulia sustained varying degrees of roof and fence damage. Large swaths of crop damage were also noted to area corn and grain fields, mostly from wind blown sand and dirt.

Thunderstorm Wind, Lubbock

When
June 7, 10:30 PM CST to 10:45 PM CST
Where
Lubbock County, 5.97 mi SSW of Wolfforth to 7.39 mi S of Wolfforth
Measured
83 kt (96 mph) measured gust
Property damage
$300,000
Reported by
Mesonet
Coordinates
33.417, -102.049

A Texas Tech University West Texas Mesonet station located six miles south-southwest of Wolfforth recorded a period of intense rear flank downdraft winds on the periphery of a mesocyclone. A peak gust of 96 mph occurred at 2230 CST followed by 72 mph at 2235 CST, 67 mph at 2240 CST, and 68 mph at 2245 CST. NWS employees observed damage to trees and power poles particularly along County Road 41 near the mesonet station. Some rural homes throughout far southwest Lubbock County suffered varying degrees of damage, mostly to roofs and fences.

Hail, Lubbock

When
June 7, 10:42 PM CST to 10:53 PM CST
Where
Lubbock County, Wolfforth to 4 mi W of Lubbock
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.500, -102.020

A swath of quarter size hail was reported from Wolfforth to four miles west of Lubbock. This hail diminished in size to nickels about three miles west of Woodrow. Damage, if any, was unknown.

Thunderstorm Wind, Briscoe

When
June 7, 11:00 PM CST
Where
Briscoe County, 0.9 mi SE of Gasoline
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
34.320, -100.990

A section of power lines was damaged about four miles south of Valley Schools. A goat shed nearby was also damaged.

Flood, Lubbock

When
June 7, 11:10 PM CST to June 8, 8:00 AM CST
Where
Lubbock County, 2.6 mi SW of Hurlwood to 2.18 mi SSW of Wolfforth
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$100 million
Reported by
NWS Employee
Coordinates
33.542, -102.060

Torrential rains resulted in widespread flooding of playa lakes, streets and roads throughout far southwest Lubbock County, or generally from Wolfforth and points south. Roads such as Brownfield Highway and County Roads 179 and 41 had several sections that at times became impassable by car. One sedan was disabled by floodwaters near Farm-to-Market Road 1585 and Brownfield Highway shortly after midnight CST. A daycare school in Wolfforth reported water of two feet deep throughout the building which would necessitate a complete remodeling of the walls and carpeting. The floodwaters gradually receded from area roads by early Sunday morning, although some tertiary roads remained overwhelmed by playa lakes for several days to follow. Damage to recently planted cotton and grain crops was particularly severe as tens of thousands of acres were washed away from the heavy rains and flooding. Area farmers will likely replant with sorghum as the cotton planting deadline had passed. Estimated crop damage and losses due to flooding will likely reach $100M.

Thunderstorm Wind, Lynn

When
June 7, 11:15 PM CST to 11:25 PM CST
Where
Lynn County, 3 mi NNE of Tahoka
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.220, -101.760

Two gusts to 61 mph were measured by a Texas Tech University West Texas Mesonet station near Tahoka.

Thunderstorm Wind, Lubbock

When
June 7, 11:25 PM CST to 11:30 PM CST
Where
Lubbock County, 2 mi NE of Slaton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -101.626

A Texas Tech University West Texas Mesonet station northeast of Slaton measured a gust to 68 mph at 2325 CST followed by a gust to 61 mph at 2330 CST.

Thunderstorm Wind, Garza

When
June 8, 12:00 AM CST
Where
Garza County, 1 mi NE of Post
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.190, -101.368

Measured by a Texas Tech University West Texas Mesonet station northeast of Post.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511386, 511398, 511639, 511653, 511660, 511655, 511663, 511662, 511746, 511664, 511665, 511666, 511667, 511668, 511673, 511741, 511669, 511671, 511670, 511672, 511677, 511674, 511675, 511721.